St. John's Wort instead of Prozac, What ot do? Herbal Remedies. - Treatment Options - Depersonalization Community

Jump to content


Please Read the Community Forum Guidelines Before Posting.


Photo

St. John's Wort instead of Prozac, What ot do? Herbal Remedies.

Prozac St. Johns Wort Withdrawal herbal

  • Please log in to reply
2 replies to this topic

#1 KaiserKlayton

KaiserKlayton

    Advanced Member

  • DPSH Members
  • 55 posts
  • LocationBerlin

Posted 17 September 2013 - 12:22 PM

Hello all, it's been a little while,

 

I'm looking for someone who has experience in "going herbal" from benzos and SSRI's.

 

I'm currently taking 60 mg Fluoxotine, 0.5 mg Klonopin, both @ 9:00 in the morning.

 

I would like to taper the Prozac. The Benzo, I've tried, but it is too hard to do right now (argh, I get so symptomatic when I withdrawal).

 

Questions:

 

1. Have you ever experienced significant "emotional dampening" with Fluoxotine, and/or Klonopin? If so, with which drug, and how would you describe this experience? Would you say it's like a lack of empathy for things you love, or a lack of emotional sturring when you hear music that used to move you to tears? Or a lack of emotional sturring when the season changes from Summer to Fall? I used to feel this change so profoundly. (f.y.i. I know these are all typical experiences of someone with DP but I'm wondering if anyone has experience in noticing that either of these two drugs make this worse, or maybe better, or even effect it at all.)

 

2. If you agree with my idea to go herbal, how would you suggest I do it? I started today with just 40mg of Prozac, and plan to stay on this until I taper again. So by what increment should I taper and how long should I stay on each tapered dosage?

 

3. How long should I wait after taking my last Prozac dose before I start taking St. John's Wort (I took it a couple times with my Prozac before I knew they interacted and it made me feel very confused and dizzy)?

 

4. What other herbal/natural remedies would you suggest while tapering off of Prozac? How about Chamomile or Valarian Root?

 

5. What do you think of Melatonin? I don't like the idea of it being a hormone.

 

Extra Question: Whoever has gone off Klonopin successfully, please tell me how you might have done this while juggling a job, a relationship, school, or life, how slowly and by what method did you do it, what herbal remedies helped, what natural remedies do you replace Klonopin with now that you're off, if anything?

 

Thanks so much,

 

K



#2 Swansea

Swansea

    Regular Contributor

  • DPSH Members
  • 245 posts

Posted 17 September 2013 - 01:31 PM

Hey, St. John's Wort is definitely an option. I copyed this from a board a while back on someones research of its effects,

 

"although both drugs do raise serotonin, the hyperforin does more than that, and it doesn’t raise serotonin as much as SSRIs, which may actually be a good thing, since serotonin can be numbing, flattening, and lead to numerous consequences when you suppress dopamine excessively (e.g. was recently reading that SSRI induced akathesia is overlooked, underreported, and rarely recognized for what it is… and may be associated with SSRI mediated suicide; SSRIs have many SE similar to APs as they suppress dopamine).

My experience with SJW is that it takes the edge off of depression and dysthmia.  I would not discourage anyone from taking it unless there is a good reason (i.e. on a life saving drug that SJW messes up the blood level of), and it may be better than SSRIs which often are very ineffective for a lot of people. Dopamine suppression : a big big problem for a lot of people on SSRIs. Sexual dysfunction, apathy, flatness, disassociation, akathesia… people being pushed to risk taking and dangerous and addictive behavior just to feel something… yea it happens sometimes. Ironic that many people experience depression as this flat dopamine-depleted feeling, and then they are given MORE drugs that make that worse. SSRIs totally have a Side Effect profile like an antipsychotic. Elevated prolactin, EPS, akathesia. It happens. I tend to think much of the “poop out” may actually be related to imbalances caused by the drug. 
I tend to think SSRI relief is a lot of the time emotional blunting. Which may be preferred to depression. ”

Also, here is another link on the studies of st. john’s wort. http://nccam.nih.gov...-depression.htm

 

 

 

If you are going to take st. johns wort. I would say taking it from a reputable source is absolutely mandatory. There are a ton of low quality supplements out there and when it comes to mental health I think your mind is more important than saving a few bucks. I would highly recommend mountain rose herbs. They are an amazing high quality company that sells tinctures of st. johns wort. You could also make it yourself by doing an herb and alcohol infusion (which would save money). 

 

I am currently going back and forth about whether or not to go on an ssri for a while but about 2 weeks ago on a whim I booked a consult with a homeopath and have been on a homeopathic remedy for about a week and a half. i really wasn't expecting much and it was just something to try because 'why not'. But, I've actually been feeling more and more stable on the remedy everyday to the point that I am now actually questioning going on an ssri. The doctor I saw does long distance sessions (she's in tempe, arizona). And the initial consultation is a bit pricey but after that the homeopathic remedy costs like 10$ and you only ever have to meet with her (via phone) once and then short check-ins thereafter. Her info is. http://www.drtarapeyman.com/ If you are interested.

 

As far as other herbs that have helped me. Skullcap herb has helped me a ton. i was taking an antihistamine like 6 times a day for anxiety and the skullcap really replaced that. The thing that is nice about herbs is that they are 'healing your brain' while they control the symptoms. I doubt skullcap would come anywhere near the strength or effect of kolonopin but its definitely worth a try to help anxiety and in weaning from kolonopin. 

 

 

If all this doesn't work never feel bad about taking medication. Some people are real purists about not taking meds and are only into herbal therapies etc. which I personally think is b.s. It's not black and white and really western medicine can be a really good tool if used with awareness. We must be willing to utilize everything that is available to us and take responsibility for our healing.

 

Good luck!



#3 googleeyes

googleeyes

    Regular Contributor

  • DPSH Members
  • 200 posts
  • LocationCanada

Posted 18 September 2013 - 06:00 AM

Step by step

 

1. Yes, I take Klonopin. No, I don't feel it dampens my emotions; but it does make me kind of high, slightly stupid and impairs my memory.

2. I think you should speak to a doctor regarding a safe tapering schedule. I usually taper about 25% a month on my drugs. (SSRI)

3. I would wait at least long enough for the drug to be out of your system, possible longer to allow your brain to return to homeostasis. Perhaps a month or so in between if there is an interaction.

4. I'm not sure. But if you are serious about going the natural route i strongly suggest booking an appointment with a naturopath. They would have more insight than anyone here.

5. I haven't heard any bad things about melatonin. I mean, your body naturally produces it anyways. My understanding is that it is a safe sleep aid, and is worth a try if that is an issue for you.

6. I've never tapered klonopin but I have tapered Lexepro and it was literal hell, especially going from 5mg to nothing. I was in bed with sweats and a fever for a week, and had crying spells for 2 weeks. Now, I suggest feel like general shit, but that's beside the point.

For tapering anything, I would try to pick a time of year when you are most stable and have no unusually strenuous activities happening. I waited until I got out of school, told my girlfriend, and took a month just to myself to adapt to my new non-medicated life.







Also tagged with one or more of these keywords: Prozac, St. Johns Wort, Withdrawal, herbal

0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users